Tennessee, 2008

Hail and Damaging Winds in Tennessee, July 8, 2008

July 8, 2008 · NWS MRX · 3 events in 3 counties and zones

Isolated convection developed in limited fashion mainly over the higher terrain including the Cumberland Plateau and mountains in extreme northeast Tennessee north of interstate 40. Instability was enhanced by the presence of an upper level low pressure system located over the Carolinas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated convection developed in limited fashion mainly over the higher terrain including the Cumberland Plateau and mountains in extreme northeast Tennessee north of interstate 40. Instability was enhanced by the presence of an upper level low pressure system located over the Carolinas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 8, 12:25 PM EST, 15 minutes earlier.

Area forecast discussion, Jul 8, 12:25 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
125 PM EDT TUE JUL 8 2008

.AVIATION...ANTICIPATE ISOLATED TO SCATTERED COVERAGE OF DIURNAL
CONVECTION TO CONTINUE TO DEVELOP AND LINGER INTO THE OVERNIGHT
HOURS. CONVECTION EXPECTED TO INCREASE IN COVERAGE LATE IN TAF
PERIOD AS WEAK SURFACE BOUNDARY APPROACHES BUT STILL TOO MUCH
UNCERTAINTY TO HIT ANY HIGHER THAN VCNTY AT THIS TIME. GENERALLY
VRF CONDITIONS EXPECTED AT ALL TAF SITES THROUGH THE TAF PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

In the hours before

Local storm report, Jul 8, 10:37 AM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1137 AM EDT TUE JUL 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     TAZEWELL                36.46N 83.58W
07/05/2008                   CLAIBORNE          TN   DEPT OF HIGHWAYS

            TREES DOWN ACROSS THE NORTHWESTERN PORTIONS OF THE
            COUNTY.

&&
Special weather statement, Jul 8, 12:16 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
116 PM EDT TUE JUL 8 2008

TNZ035-036-067-081800-
ANDERSON-MORGAN-ROANE-
116 PM EDT TUE JUL 8 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING ANDERSON...MORGAN AND
ROANE COUNTIES...

AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF KINGSTON...MOVING EAST AT 14
MPH.

THIS STORM WILL BE NEAR...
  OAK RIDGE BY 200 PM EDT.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Special weather statement, Jul 8, 12:22 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
122 PM EDT TUE JUL 8 2008

VAZ002-081745-
WISE-
122 PM EDT TUE JUL 8 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING WISE COUNTY...

AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JENKINS...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS
Special weather statement, Jul 8, 12:26 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
126 PM EDT TUE JUL 8 2008

NCZ060-061-081830-
CHEROKEE-CLAY-
126 PM EDT TUE JUL 8 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING CHEROKEE AND CLAY
COUNTIES...

AT 122 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MURPHY...MOVING EAST AT 17
MPH.

THIS STORM WILL BE NEAR...
  MURPHY BY 150 PM EDT.
  5 MILES NORTH OF HAYESVILLE BY 225 PM EDT.
  5 MILES SOUTH OF ANDREWS BY 230 PM EDT.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

DGS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
July 8, 12:40 PM EST
Where
Morgan County, 0.89 mi NE of Oakdale
Measured
55 kt (63 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.990, -84.560

Trees and power lines were reported down in Oakdale.

Hail, Washington

When
July 8, 3:15 PM EST
Where
Washington County, 1.31 mi WNW of Johnson City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.330, -82.370

Penny size hail was reported in Johnson City.

Thunderstorm Wind, Carter

When
July 8, 3:25 PM EST
Where
Carter County, 0.56 mi E of Watauga
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.370, -82.290

Two trees were reported down in Watauga.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122940, 122941, 122942.